Utah, 2007

Heavy Snow in Utah, May 3 to 4, 2007

May 3 to 4, 2007 · NWS SLC · 1 event in 1 county or zone

A powerful Pacific storm system brought as much as a foot of snow to the mountains of northern Utah, with as much as 2 inches of rain in central Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A powerful Pacific storm system brought as much as a foot of snow to the mountains of northern Utah, with as much as 2 inches of rain in central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 3, 8:51 PM MST, 9 minutes earlier.

Area forecast discussion, May 3, 8:51 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 PM MDT THU MAY 3 2007

.SYNOPSIS...A LARGE COOL UPPER TROUGH OVER THE WESTERN STATES
TONIGHT WILL BECOME A CLOSED LOW OVER SOUTHERN UTAH BY FRIDAY
EVENING. THIS LOW WILL TRACK SLOWLY EAST INTO COLORADO THROUGH
THE WEEKEND.

&&

.DISCUSSION...A LARGE UPPER TROF REMAINS IN PLACE OVER THE WEST THIS
EVENING. ONE STRONG VORT MAX IS MOVING INTO THE WESTERN PLAINS WHILE
A STRONG SECOND MAX IS DROPPING SOUTH THROUGH CA. UT IS COMING UNDER
A WEAK SHORT WAVE RIDGE BETWEEN THESE FEATURES AND ANY LINGERING
CONVECTIVE PRECIP WILL BE MAINLY LIMITED TO THE NORTH AND SHOULD
WIND DOWN BY MIDNIGHT. NO REAL ADDITIONAL ACCUMULATION IS EXPECTED
IN THE MTNS SO WILL ALLOW SNOW ADVISORY END AT 04Z.

THE SURFACE FRONT MADE IT ALMOST TO THE SRN UT BORDER EARLY TODAY
THEN SHIFTED BACK NORTH A BIT IN THE AFTERNOON AS A WAVE FORMED ALONG
IT OVER SRN NV AHEAD OF THE CA VORT MAX. THE AIRMASS SOUTH OF THIS
BOUNDARY DRIED OUT AND WINDS INCREASED ENOUGH TO BRING FIRE WEATHER
CONDITIONS TO NEAR CRITICAL LEVELS. THE WINDS HAVE NOW DROPPED OFF
ALTHO THE AIRMASS REMAINS VERY DRY. WILL LET RED FLAG WARNING
EXPIRE AS SCHEDULED.

THIS NEXT WAVE IS FORECAST TO SPREAD ANOTHER ROUND OF PRECIP INTO
THE FORECAST AREA BY TOMORROW MORNING CONTINUING THROUGH THE DAY AS
IT CLOSES OFF INTO AN UPPER LOW OVER CENTRAL/SRN UT. THIS LOW THEN
TRACK SEWD TO NEAR 4 CORNERS BY SAT MORNING THEN IT LIFTS SLOWLY
NEWD ACROSS CO SAT.

PRECIP FRI WILL BE PRIMARILY CONVECTIVE BUT LARGE SCALE FORCING COULD
FOCUS ACTIVITY IN CENTRAL UT CLOSER TO THE DEVELOPING UPPER LOW.
WRAPAROUND PRECIP IS FORECAST TO PERSIST OVER THE NORTH AND WEST
FRI NIGHT INTO SAT THEN THE LOW MOVES FAR ENOUGH EAST AND WE START
TO DRY OUT SUN.

WARM RIDGING RETURNS TO THE AREA NEXT WEEK.

FOR THE REST OF TONIGHT...THE THREAT OF ANY MORE PRECIP DOWN SOUTH
IS PRETTY SMALL BUT WILL ALLOW LOW POPS TO RIDE AS IT MAY REDEVELOP
BEFORE SUNRISE AHEAD OF THE CA SHORT WAVE.

&&

.AVIATION...WINDS WILL CONTINUE TO TRANSITION FROM NORTH TO
SOUTHEAST THROUGH 0430Z AT THE SLC TERMINAL. SOUTHEAST DRAINAGE
WINDS WILL CONTINUE THROUGH ABOUT 16Z FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 3, 8:38 AM MST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 AM MDT THU MAY 3 2007

UTZ001>018-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
938 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE WESTERN AND
NORTHERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NUMEROUS SHOWERS WILL OCCUR TODAY ALONG WITH A FEW THUNDERSTORMS.
SNOW LEVELS WILL BE NEAR 6500 FEET. REFER TO WINTER WEATHER
PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL ARRIVE ON FRIDAY AND SPREAD PRECIPITATION
ACROSS THE OUTLOOK AREA. THE PRECIPITATION WILL BE LOCALLY HEAVY
THROUGH FRIDAY NIGHT AND THEN TAPER TO SHOWERS AND A FEW
THUNDERSTORMS BY SATURDAY. SNOW LEVELS DURING THIS PERIOD WILL BE AS
LOW AS 5000 FEET AT TIMES. THE MAIN UPPER LOW WILL MOVE OVER
COLORADO ON SUNDAY WITH SHOWERS REDEVELOPING ACROSS THE MOUNTAINS OF
UTAH AND ISOLATED SHOWERS IN THE VALLEYS. DRIER WEATHER WITH A
WARMING TREND FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ019>021-041200-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
938 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN UTAH.

.DAY ONE...TODAY

LOW HUMIDITY AND BREEZY CONDITIONS WILL CREATE FIRE DANGER
AGAIN TODAY. REFER TO FIRE WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE STORM SYSTEM WILL INCREASE WIND ON FRIDAY BUT WILL
BE ACCOMPANIED BY SCATTERED AFTERNOON AND EVENING SHOWERS. LOW
HUMIDITY AND WIND WILL AGAIN PREVAIL NEAR THE ARIZONA BORDER WHICH
COULD BRING ADDITIONAL FIRE DANGER. DRY WEATHER WITH A WARMING
TREND FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains South of I80

When
May 3, 9:00 PM MST to May 4, 6:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
Trained Spotter

Heavy snow fell within a 9-12 hour period. Thirteen inches of snow fell at Alta, with 11 inches at Snowbird. These locations also reported 1.0-1.5 inches of water equivalent.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35578.